Alert archive / South Carolina / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 74, NWS Columbia, SC

July 12, 2001Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 12, 2001, 4:58 PM EDT for Orangeburg County, South Carolina. It was in force for 47 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 12, 2001, 4:58 PM EDT (20:58 UTC)
Expired
Jul 12, 2001, 5:45 PM EDT
In force
47 min
Issued by
NWS Columbia, SC
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Orangeburg County, SC

What was reported inside it

TimeReportWhereRemark
Jul 12, 5:23 PM EDTThunderstorm Wind 50 EProvidence, SCHighway Patrol reported trees down along I 95 between Providence and Santee.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2001-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2543 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2001-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2543 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 122101
SVRCAE

SCC075-122145-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
458 PM EDT THU JUL 12 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
    SOUTHEASTERN ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 545 PM EDT.

* AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
A   SEVERE THUNDERSTORM NEAR HOLLY HILL MOVING EAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...  
  HOLLY HILL
  EUTAWVILLE

THIS STORM WILL PRODUCE DAMAGING WINDS IN EXCESS OF 55 MPH.

THIS STORM WILL PRODUCE DIME SIZE HAIL OR LARGER.

LAT...LON 3344 8056 3326 8053 3331 7987 3355 7991

CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:30 PM EDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jul 12, 2:30 PM EDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
230 PM EDT THU JUL 12 2001

SFC TROF ACRS SRN SC CONTS TO DRFT SLOWLY SWD. MODELS SHW THS
BNDRY CONTG TO MOV SWD TNGT AND ANTHR CNVRGC BNDRY DVLPG UPSTA.
ANTHR WK S/W WL ALSO MOVG ACRS AREA LTR TNGT AND FRIDAY. AS UPR
FLO BCMS MORE NRLY SLGHTLY DRIER AMS WL MOV INTO THE AREA FRI
NITE AND SAT. UPR RDG OVR SRN PLAINS MOVS EWD AND INTO AREA BY
MID WEEK NXT WK. TA

FCSTID = 14{
CAE   71  89  68  88 /  40  30  10  10
AGS   70  89  68  88 /  40  30  10  10
SSC   71  89  68  89 /  40  30  10  10
OGB   71  89  68  89 /  40  30  10  10

.CAE...
GA...NONE.
SC...NONE.

In the hours before

Local storm report, Jul 12, 2:54 PM EDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA, SC
254 PM EDT THU JUL 12 2001

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

248 PM     3 MILES SOUTH NEW ELLENTONSC   WIND DAMAGE
07/12/01   AIKEN                          AIKEN COUNTY SHERIFF
                                          OFFICE REPORTED TREES
                                          DOWN ON US278 AND SCN19 3
                                          MILES SOUTH OF TOWN OF
                                          NEW ELLENTON

TTH

Nearby

Severe Thunderstorm Warnings in South Carolina, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.